Montana, 2012

Heavy Snow in Montana, May 9 to 10, 2012

May 9 to 10, 2012 · NWS TFX · 1 event in 1 county or zone

Snow showers over Central Montana resulted in warning criteria snowfall over portions of the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Snow showers over Central Montana resulted in warning criteria snowfall over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 8:05 PM MST, 55 minutes earlier.

Area forecast discussion, May 9, 8:05 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
905 PM MDT WED MAY 9 2012

.DISCUSSION...
UPDATE FORTHCOMING. HAVE LOWERED POPS ACROSS THE NORTHERN PORTION OF
THE COUNTY WARNING AREA UNTIL MIDNIGHT. APPROACHING COLD FRONT HAS
SLOWED A LITTLE AND THE AIRMASS OVER THE COUNTY WARNING AREA IS VERY
DRY. EXPECT LITTLE DEVELOPMENT THE REMAINDER OF THE EVENING. THE
COLD FRONT SHOULD PUSH THROUGH THE GREAT FALLS AREA AFTER MIDNIGHT.
SHOWERS LIKELY TO DEVELOP WITH FRONTAL PASSAGE BUT MODELS ARE
BEGINNING TO SCALE BACK QPF NUMBERS. HRRR RADAR PROJECTIONS HAVE A
NARROW BAND OF PRECIPITATION ASSOCIATED WITH THE COLD FRONT AND
LATEST NAM QPF VALUES HAVE NO PRECIPITATION FOR GREAT FALLS AND
POINTS FURTHER NORTH. MIDNIGHT SHIFT WILL HAVE THE COMPLETE 00Z RUNS
TO DETERMINE IF POPS NEED TO BE SCALED BACK THURSDAY MORNING.
EMANUEL

&&

.AVIATION...
UPDATED 0000Z.
A PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. EXPECT
SCATTERED SHOWERS TO DEVELOP OVER THE REGION...WITH THE SHOWERS
BECOMING MORE WIDESPREAD AFTER 12Z THURSDAY. RAIN AND MOUNTAIN SNOW
WILL BE LIKELY OVER CENTRAL MONTANA ON THURSDAY MORNING. SOME
MOUNTAINS WILL BE OBSCURED AT TIMES...WITH IFR CEILINGS POSSIBLE AT
THE TAF SITES. EXPECT GRADUALLY IMPROVING CONDITIONS DURING THE
AFTERNOON HOURS. BRUSDA

&&

.PREV DISCUSSION...ISSUED 241 PM MDT WED MAY 9 2012

TONIGHT THROUGH FRIDAY EVENING...CONTINUED GOOD AGREEMENT AMONG
MODELS WITH A PACIFIC TROF BRINGING A SURFACE COLD FRONT EAST OF
THE CONTINENTAL DIVIDE THIS EVENING. THE FRONT SHOULD PUSH
THROUGH CENTRAL AND SOUTHWEST MT TONIGHT AND DURING THE OVERNIGHT
HOURS. AN ISOLATED SHOWER OR TWO MAY POP UP AHEAD OF THE FRONT BUT
NOTHING MAJOR IS EXPECTED. PROBABILITY FOR PRECIP WILL INCREASE
BEHIND THE FRONT AS ADDITIONAL MOISTURE ARRIVES ALONG WITH COOLER
TEMPERATURES. FREEZING LEVELS WILL FALL THROUGH THE DAY THURSDAY
CREATING FAVORABLE CONDITIONS FOR LIGHT SNOW IN THE MTNS AND FOR
SOME LOCATIONS TO SEE GRAUPEL/SMALL HAIL WITH RAIN SHOWERS THURS
AFTERNOON. PRECIP SHOULD TAPER OFF THURS NIGHT AS THE TROF
CONTINUES EAST ACROSS MONTANA. AN UPPER LEVEL RIDGE BEGINS TO
BUILD BACK IN OVER THE REGION FRI BRINGING A RETURN OF WARM AND
DRY CONDITIONS. AS FOR TEMPERATURES...THE COLDER AIRMASS
ASSOCIATED WITH THE INCOMING FRONT WILL DROP OVERNIGHT LOW TEMPS
TONIGHT INTO THE 20S IN THE MOUNTAINS AND 30S TO LOW 40S ACROSS
THE PLAINS AND VALLEYS. HIGHS IN THE MID 40S TO LOW 50S ON
THURSDAY SHOULD RETURN TO THE UPPER 50S TO LOW 60S ON FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BECOMES ESTABLISHED OVER THE NORTHERN ROCKIES FRIDAY NIGHT
AND STRENGTHENS OVER MUCH OF THE WESTERN U.S. THIS WEEKEND THROUGH
AT LEAST THE FIRST HALF OF NEXT WEEK. THIS WILL BRING AN EXTENDED
PERIOD OF MAINLY DRY WEATHER TO THE FORECAST AREA WITH AFTERNOON
TEMPERATURES INITIALLY NEAR SEASONAL AVERAGES ON SATURDAY...RISING
TO 10-15 DEGREES ABOVE AVERAGE FROM SUNDAY THROUGH THE FIRST HALF OF
NEXT WEEK. OVERNIGHT LOW TEMPERATURES FRIDAY NIGHT/SATURDAY MORNING
WILL LIKELY FALL TO NEAR FREEZING IN MANY AREAS AGAIN WITH WARMING
MINIMUM TEMPS THEREAFTER. SURFACE PRESSURE GRADIENTS AND WINDS ALOFT
ARE RELATIVELY WEAK THROUGH THE PERIOD...WITH SURFACE WINDS EXPECTED
TO BE RELATIVELY LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  52  31  59 /  30  60  20   0
CTB  34  47  27  60 /  10  50  20   0
HLN  41  55  31  63 /  40  60  20   0
BZN  37  54  26  61 /  20  60  10   0
WEY  31  53  24  57 /  10  30  20   0
DLN  39  54  25  61 /  30  40  10   0
HVR  40  50  30  60 /  20  70  30   0
LWT  37  48  29  56 /  30  70  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 9, 2:51 AM MST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 AM MDT WED MAY 9 2012

MTZ008>015-044>055-101000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
351 AM MDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WEATHER SYSTEM ARRIVING LATE WEDNESDAY NIGHT WILL BRING SHARPLY
COOLER TEMPERATURES WITH WIDESPREAD LIGHT RAIN OVER THE LOWER
ELEVATIONS ON THURSDAY.  RAIN SNOW MIX TO LIGHT SNOW IS EXPECTED
FOR THE MOUNTAINS...WHICH MAY CREATE SLIPPERY ROAD CONDITIONS
OVER SOME MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Beaverhead

When
May 9, 9:00 PM MST to May 10, 9:00 AM MST
Where
Beaverhead forecast zone
Reported by
SNOTEL

Snowfall of 8 inches was measured at the Onion Park SNOTEL (Elevation 7410ft) in a 9 hour period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385760.